Tornadoes · United States · Nebraska · 2017
Unrated tornado, Harrisburg, Nebraska, June 12, 2017
This Unrated tornado ran 0.7 miles across Banner County on June 12, 2017, touching down at 6:12 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 12, 2017
- Touchdown
- 6:12 PM MDT (00:12 UTC)
- Lifted
- 6:17 PM MDT (00:17 UTC)
- On the ground
- 5 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Banner County
- Touchdown point
- 41.397, -103.975
- Lift-off point
- 41.406, -103.968
- Record number
- 1706121812-01
The damage survey
1 damage points were recorded along this path by NWS CYS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
- Barn roof gone with exterior walls collapsed. Trees Denuted. Auger Cart & Auger rolled.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
One of the most significant severe weather episodes to affect the western Nebraska Panhandle occurred during in the early evening of Monday 12 June 2017. Several tornadoes, hail to baseball size, and damaging winds were observed. Supercell thunderstorms developed during the afternoon along Interstate 25 between Fort Collins, CO and Wheatland. Lifting northeast, these thunderstorms spread into the western Nebraska Panhandle during the early evening.
Storm chasers captured video of a tornado briefly touching down in a remote section of southern Banner County. The tornado caused no damage from which the NWS could assign an EF-scale rating. Path was estimated by cross-referencing storm chaser reports and radar data.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
30 minutes of warning. NWS CYS issued a tornado warning for this county at 23:42 UTC, 30 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 19:11 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:11 UTC | 03:00 UTC | Tornado Watch | CYS |
| 23:15 UTC | 23:45 UTC | Tornado Warning | CYS |
| 23:21 UTC | 00:00 UTC | Tornado Warning | CYS |
| 23:42 UTC | 00:15 UTC | Tornado Warning | CYS |
| 23:52 UTC | 00:30 UTC | Tornado Warning | CYS |
| 00:06 UTC | 00:30 UTC | Tornado Warning | CYS |
| 00:30 UTC | 01:00 UTC | Tornado Warning | CYS |
| 00:59 UTC | 01:30 UTC | Tornado Warning | CYS |
| 01:10 UTC | 01:45 UTC | Tornado Warning | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 12, 5:34 PM MDT, 38 minutes earlier.
Area forecast discussion, Jun 12, 5:34 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Jun 12 2017
.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017
Ongoing severe weather episode, so will keep this discussion
concise.
Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.
Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.
.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017
An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jun 12 2017
Showers and tstms will move over mainly the Neb Panhandle this
evening with associated MVFR/IFR cigs and vsbys. Sfc front will
then move east across the area later this evening switching winds
out of the west to northwest. Windy across se Wy Tuesday late
morning and afternoon with gusts over 45kts mainly from KRWL to
KLAR.
&&
.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017
Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
WYZ104-105-109-110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jun 12, 11:18 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1118 AM MDT Mon Jun 12 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 131730- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widespread severe thunderstorms are expected over the high plains of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will develop in the vicinity of the Laramie Range early this afternoon and quickly become severe as they progress onto the high plains. Anticipated hazards associated with these thunderstorms include tornadoes, very large and destructive hail, localized flash flooding, and damaging winds. Residents of southeast Wyoming and the western Nebraska Panhandle should remain weather aware this afternoon and evening, and be prepared to take action if a warning is issued for their local area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will be required this afternoon and evening. WYZ104-105-109>115-131730- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms will develop across northern and eastern Carbon County this afternoon and early evening. Westerly winds will gust to around 55 mph later this afternoon as a strong cold front sweeps across the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A High Wind Watch is in effect for much of Carbon County and extreme western Albany County Tuesday where wind gusts may approach 60 mph, especially during the afternoon. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Jun 12, 5:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TORNADO 11 E HWY 85 AT DRY RAWH 42.33N 104.10W
06/12/2017 GOSHEN WY EMERGENCY MNGR
*** 1 INJ *** 5500 BLOCK OF COUNTY RD 108. HOUSE DAMAGED.
SHEDS MISSING. TRACTORS OVERTURNED. ONE PERSONAL INJURY.
TIME BASED ON RADAR.
&&
MJAMSKILocal storm report, Jun 12, 5:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 9 N BUSHNELL 41.36N 103.89W
06/12/2017 KIMBALL NE TRAINED SPOTTER
INTERMITTENT TOUCHDOWNS.
&&
MJAMSKILocal storm report, Jun 12, 6:07 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 7 N BUSHNELL 41.33N 103.89W
06/12/2017 KIMBALL NE TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jun 12, 6:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 7 SW HARRISBURG 41.48N 103.84W
06/12/2017 BANNER NE TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jun 12, 6:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 10 N BUSHNELL 41.38N 103.89W
06/12/2017 KIMBALL NE TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jun 12, 6:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 10 NNW KIMBALL 41.37N 103.73W
06/12/2017 KIMBALL NE TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
0.2 hours before the tornado, 181 km from the path. June 13, 2017.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 151 J/kg
- Mixed-layer LCL
- 3977 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 10.1 K/km
Denver, CO (KDEN), 12:00Z
11.8 hours after it, 181 km from the path. June 13, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87674 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:24 UTC | TORNADO | 1 Ne Pine Bluffs | Laramie, WY | TORNADO ON THE GROUND. |
| 23:40 UTC | FLASH FLOOD | 3 E Pine Bluffs | Kimball, NE | DELAYED REPORT. |
| 23:56 UTC | TORNADO | 9 N Bushnell | Kimball, NE | INTERMITTENT TOUCHDOWNS. |
| 00:05 UTC | TORNADO | 7 N Bushnell | Kimball, NE | TORNADO ON THE GROUND. |
| 00:06 UTC | TORNADO | 7 Sw Harrisburg | Banner, NE | TORNADO ON THE GROUND. |
| 00:10 UTC | TORNADO | 10 N Bushnell | Kimball, NE | TORNADO ON THE GROUND. |
| 00:12 UTC | TORNADO | 10 Nnw Kimball | Kimball, NE | TORNADO ON THE GROUND. |
| 00:18 UTC | TORNADO | 8 N Bushnell | Kimball, NE | TORNADO ON THE GROUND. |
| 00:29 UTC | TORNADO | 15 N Kimball | Banner, NE | TORNADO ON THE GROUND. |
| 00:38 UTC | TORNADO | 3 Ne Harrisburg | Banner, NE | 41.59N/-103.58 |
| 00:53 UTC | HAIL 0.75 | Gering | Scotts Bluff, NE | PEA TO DIME SIZED HAIL AND WINDS 50-60 MPH. |
| 01:03 UTC | HAIL 1 | 10 S Gering | Banner, NE | |
| 01:03 UTC | HAIL 1.25 | Melbeta | Scotts Bluff, NE | QUARTER TO HALF DOLLAR HAIL |
| 01:05 UTC | TORNADO | 8 Ne Harrisburg | Banner, NE | RAIN-WRAPPED TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 12, 2017
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 3:55 PM MDT | Unrated | Goshen, WY | 23.2 | 40 | |||
| June 12 | 4:40 PM MDT | EF0 | Laramie, WY to CO | 2.8 | 80 | |||
| June 12 | 5:40 PM CDT | EF2 | Weld, CO to WY | 15.0 | 300 | |||
| June 12 | 4:49 PM MDT | EF1 | Converse, WY | 0.5 | 25 | |||
| June 12 | 5:05 PM MDT | EF1 | Laramie, WY | 1.5 | 80 | |||
| June 12 | 6:09 PM CDT | EF2 | Goshen, WY to NE | 25.6 | 500 | 2 | $603,000 | |
| June 12 | 5:30 PM MDT | EF2 | Johnson, WY | 1.6 | 250 | $10,000 | ||
| June 12 | 5:50 PM MDT | EF0 | Park, WY | 0.7 | 25 | |||
| June 12 | 6:01 PM MDT | EF1 | Kimball, NE | 1.0 | 80 | |||
| June 12 | 6:14 PM MDT | EF0 | Big Horn, WY | 3.1 | 30 | |||
| June 12 | 7:21 PM CDT | EF0 | Fond du Lac, WI | 2.1 | 50 | $7,000 | ||
| June 12 | 6:30 PM MDT | EF1 | Banner, NE | 4.2 | 100 | $25,000 | ||
| June 12 | 6:33 PM MDT | Unrated | Dawes, NE | 1.1 | 25 | |||
| June 12 | 6:36 PM MDT | EF0 | Natrona, WY | 0.1 | 20 | |||
| June 12 | 7:13 PM MDT | EF1 | Morrill, NE | 0.2 | 50 | |||
| June 12 | 7:19 PM MDT | EF2 | Morrill, NE | 31.6 | 300 | $3.5 million | ||
| June 12 | 8:30 PM MDT | EF1 | Sheridan, NE | 9.2 | 10 | $21,000 | ||
| June 12 | 8:40 PM MDT | EF1 | Sheridan, NE | 9.2 | 10 | $21,000 | ||
| June 12 | 9:10 PM MDT | EF0 | Bennett, SD | 0.0 | 7 | |||
| June 12 | 10:40 PM MDT | EF1 | Sheridan, NE | 9.2 | 10 | $21,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.